Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 85, NWS Des Moines, IA

June 12, 2010Mahaska County, Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 12, 2010, 8:10 AM CDT for Mahaska County, Wapello County, Iowa. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2010, 8:10 AM CDT (13:10 UTC)
Expired
Jun 13, 2010, 7:54 AM CDT
In force
24 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Mahaska County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River near Eddyville (EDYI4).

Action stage
60 ft
Minor stage
63 ft
Moderate stage
68 ft
Major stage
70 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 12, 6:30 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 12, 6:30 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT SAT JUN 12 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
FOR THE THIRD MORNING IN A ROW...A LARGE CONVECTIVE SYSTEM WILL MOVE
FROM NEBRASKA IN IOWA PRODUCING VERY HEAVY RAINFALL.  IN
ADDITION...A QUASI STATIONARY BOUNDARY NEAR THE HIGHWAY 34 CORRIDOR
WILL BE A FOCUS FOR CONVECTION DURING THE MORNING.  SHEAR IS
RELATIVELY WEAK ACRS THE STATE WITH 500MB WINDS OF 5 TO 10 KTS...SO
SEVERE WEATHER APPEARS RELATIVELY MINIMAL.  HOWEVER...AMPLE MOISTURE
IS IN PLACE ALONG WITH DEEP WARM CLOUD LAYERS AND WARM PCPN
PROCESSES LEADING TO EFFICIENT RAIN PRODUCERS.  ONGOING FFA WILL BE
KEPT IN TACT AS LARGE CONVECTIVE COMPLEX MOVES INTO THE STATE.
GRIDS HAVE LIKELY TO CATEGORICAL POPS THROUGH THE MORNING FOR THIS
ONGOING CONVECTION WITH SCATTERED WORDING THIS AFTERNOON AS
EVOLUTION OF THE SYSTEM AND SUBSEQUENT CONVECTION REMAINS MURKY.
TEMPS ALSO PROBLEMATIC GIVEN CLOUDS AND RAINFALL DURING THE DAY SO
WL STICK CLOSE TO GUIDANCE.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
MODELS OF LITTLE HELP FOR THE NEXT FEW DAYS AS MESOSCALE DOMINATES
CURRENT WX REGIME. SUBJECTIVE SFC ANALYSIS AT 06Z SHOWS BOUNDARY
FROM NEAR KOMA TO JUST SOUTH OF KDSM TO NEAR KDBQ. WEAK SFC LOWS
CONTINUE TO TRACK ALONG IT. VERY WARM AND HUMID ALONG THE BOUNDARY
AND MUCH COOLER AND DRIER NORTH. A SECONDARY COOL FRONT LIES ALONG
THE MN DAKOTAS BORDER AND NOW CATCHING UP WITH THE TROUGH THAT LIES
ACROSS THE PLAINS NOW.  UPPER LEVEL PATTERN SUGGESTS THAT THREAT FOR
MODERATE TO HEAVY RAINFALL WILL CONTINUE IN PART THROUGH MID TO END
OF WEEK...WITH DETAILS OF HOW MESOSCALE MODULATES THE FLOW A DAILY
GRIND FOR NOW.  H700 SHOWS 3 DISTINCT WAVES WHICH WILL AFFECT THE
REGION AGAIN TNT THROUGH MONDAY. MODELS DO HINT AT COOLER AND DRIER
AIR MASS TO ARRIVE ON TUESDAY FOR ABOUT 24 TO 30 HOURS BEFORE
ANOTHER WAVE PULLS SOUTHERN AIR MASS AND POTENTIAL MCS BACK ACROSS
THE AREA AGAIN FOR WED NIGHT AND THURSDAY. WITH SUBTROPICAL HIGH
ANCHORED OVER THE SOUTHEAST FOR MUCH OF THE WEEK...LITTLE CHANGE IN
PRECIP POTENTIAL EXPECTED. GEM IS A BIT MORE AGGRESSIVE WITH TAKING
THE LATE WEEK SYSTEM FARTHER NORTH. IN THE SHORTER TERM...WITH H850
MOISTURE LEVELS OF +20C DEWPOINTS FROM CENTRAL KS SOUTH TO WESTERN
TX AND LARGE AREA OF +15C DEW POINTS COVERING MOST OF THE EAST US...
A LOT OF WET WX TO COME. GENERAL FEELING IS THAT ONCE THIS DUAL MCS
WORKS ITS WAY EAST BY TONIGHT...THE SFC BOUNDARY WILL GRADUALLY
SHIFT SOUTH FOR SUNDAY AND INTO MONDAY...KEEPING HIGHER POPS ACROSS
THE SOUTH AT THAT TIME.  ANOTHER WAVE APPROACHES ON MONDAY NIGHT AND
EARLY TUESDAY AND HAVE BUMPED POP UP ONCE AGAIN. TEMPS WARM THE NEXT
2 DAYS AND THEN HAVE LOWERED HIGHS A BIT MOVING FORWARD.

&&

.AVIATION...
12/12Z...WIDESPREAD CONVECTION THIS MORNING WITH MVFR TO IFR
CONDITIONS IN AND AROUND THUNDERSTORMS.  OTHERWISE...VFR CONDITIONS
WILL PREVAIL FROM TODAY INTO THIS EVENING AS CONVECTIVE COMPLEX
WEAKENS ACRS THE STATE THIS MORNING.  WINDS WILL BE SOUTHEAST TODAY
BUT BECOME NORTHWEST OVER THE NORTHERN PORTIONS OF THE STATE BY THIS
EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH EXTENDED THROUGH 21Z ADAMS-ADAIR-AUDUBON-CALHOUN-
CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HUMBOLDT-KOSSUTH- PALO
ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER

&&

SHORT TERM...COGIL
LONG TERM...REV
AVIATION...COGIL
Hazardous weather outlook, Jun 12, 4:21 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CDT SAT JUN 12 2010

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-130930-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-
421 AM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF THUNDERSTORMS AND HEAVY RAIN IS EXPECTED TO MOVE THROUGH
THIS MORNING. RAINFALL RATES IN EXCESS OF ONE TO TWO INCHES PER HOUR
COULD LEAD TO FLASH FLOODING. RAINFALL TOTALS MAY APPROACH 2 TO 4 INCHES
THIS MORNING. THERE IS A THREAT FOR THUNDERSTORM WIND GUSTS T0 45
MPH THIS MORNING AND THE POTENTIAL FOR WAKE LOW WINDS TO DEVELOP
LATER THIS MORNING...WHICH MAY ALSO GUST TO 35 TO 50 MPH.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE INTERMITTENTLY THROUGHOUT THE
WEEKEND AND INTO NEXT WEEK. THERE THREAT OF SEVERE WEATHER APPEARS
FAIRLY MINIMAL AT THIS TIME FOR THE WEEKEND...AND IT IS TOO EARLY
TO DETERMINE THE CHANCE OF SEVERE WEATHER FOR NEXT WEEK. HEAVY
RAINFALL MAY ALSO OCCUR FROM TIME TO TIME THROUGH THE WEEK. AREA
RIVERS AND STREAMS WILL BE ON THE RISE DUE TO THE PERIODS OF
RAINFALL EXPECTED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY...BUT RAINFALL REPORTS
WOULD BE APPRECIATED.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-081>086-
092>097-130930-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
421 AM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF THUNDERSTORMS WITH MODERATE TO AT TIMES HEAVY RAIN IS
EXPECTED TO MOVE INTO THE REGION THIS MORNING AND CONTINUE THROUGH
THE AFTERNOON HOURS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE
POSSIBLE IN SOME AREAS WITH ISOLATED RAINFALL TOTALS OF 2 TO 4
INCHES POSSIBLE. SOME FLASH FLOODING IS POSSIBLE OVER THE AREA
TODAY...BUT WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED. THERE IS THE
POTENTIAL FOR WAKE LOW WINDS TO DEVELOP LATER THIS MORNING...
WHICH MAY ALSO GUST TO 30 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE INTERMITTENTLY THROUGHOUT THE
WEEKEND AND INTO NEXT WEEK. THERE THREAT OF SEVERE WEATHER APPEARS
FAIRLY MINIMAL AT THIS TIME FOR THE WEEKEND...AND IT IS TOO EARLY
TO DETERMINE THE CHANCE OF SEVERE WEATHER FOR NEXT WEEK. HEAVY
RAINFALL MAY ALSO OCCUR FROM TIME TO TIME THROUGH THE WEEK. AREA
RIVERS AND STREAMS WILL BE ON THE RISE DUE TO THE PERIODS OF
RAINFALL EXPECTED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY...BUT RAINFALL REPORTS
WOULD BE APPRECIATED.

REV

In the hours before

Local storm report, Jun 12, 4:54 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
454 AM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      PLEASANTVILLE           41.39N 93.27W
06/12/2010                   MARION             IA   LAW ENFORCEMENT

            SHERIFF REPORTS WATER 1 FOOT DEEP AT INTERSECTION IN
            PLEASANTVILLE AT 4 AM.

&&

RVACHALE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:14 AM CDTFlash Flood WarningDMXJasper, Mahaska, Marion, Warren6 hr
Jun 12, 5:16 AM CDTRiver Flood WarningDMXPolk13 days
Jun 12, 5:46 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Hamilton, Webster44 min
Jun 12, 7:18 AM CDTRiver Flood WarningDMXPolk13 days
Jun 12, 7:20 AM CDTRiver Flood WarningDMXMadison, Warren6 days
Jun 12, 7:38 AM CDTFlash Flood WarningDMXDallas, Polk3 hr
Jun 12, 8:10 AM CDTRiver Flood WarningDMXWapello3 days
Jun 12, 8:10 AM CDTRiver Flood WarningDMXMahaska, Marion3 days
Jun 12, 8:59 AM CDTFlash Flood WarningDMXJasper, Mahaska, Marion, Monroe, Warren6 hr
Jun 12, 11:04 AM CDTRiver Flood WarningDMXDallas, Polk72 hr
Jun 12, 11:28 AM CDTRiver Flood WarningDMXMahaska9 days
Jun 12, 11:28 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster3 days
Jun 12, 11:28 AM CDTRiver Flood WarningDMXPolk3 days
Jun 12, 11:28 AM CDTRiver Flood WarningDMXDallas, Greene6 days
Jun 12, 11:31 AM CDTRiver Flood WarningDMXMadison, Warren13 hr
Jun 12, 12:02 PM CDTRiver Flood WarningDMXAppanoose, Wayne10 hr
Jun 12, 1:42 PM CDTRiver Flood WarningDMXPolk9 hr
Jun 12, 3:09 PM CDTAreal Flood WarningDMXMahaska, Marion24 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.